Acute myocardial infarction induced by axitinib

Emre Gurel, Zeki Yuksel Gunaydin, Muge Karaoglanoglu, Tuncay Kiris
2014 Anadolu Kardiyoloji Dergisi/The Anatolian Journal of Cardiology  
Axitinib is a novel tyrosine kinase inhibitor which is a second-line option for the treatment of metastatic renal cell carcinoma with progression after previous therapy (1, 2). We present the first reported case of acute myocardial infarction in a patient receiving axitinib. In July 2010, a 40-year-old male with no history of smoking, hypertension, diabetes or hypercholesterolemia, and no family history of coronary artery disease, underwent right nephrectomy due to renal cell carcinoma. Chest
more » ... carcinoma. Chest computed tomography, at the time of diagnosis, revealed the presence of multiple nodules in both lung areas, the largest of which was in the right middle lobe measuring 1.2 cm. Pathologic examination of a transbronchial lung biopsy showed metastatic clear-cell type renal cell carcinoma. Abdominal magnetic resonance imaging detected no metastatic lesion. Normal bone scan was observed in technetium-99m methylene diphosphonate scintigraphy. Whole-body fluorodeoxyglucose positron emission tomography imaging exhibited increased uptake in proven metastatic pulmonary lesions while the rest of the body showed physiological distribution. Transthoracic echocardiography documented normal left ventricular systolic and diastolic function, and normal valvular structures. Adjuvant systemic therapy was initiated to treat residual metastatic disease. After the failure of three consecutive chemotherapeutic agents (interpheron-alpha for 3 months, everolimus for 2 years, sunitinib for 1 year, consecutively), treatment with oral axitinib was started at Ordu State Hospital, in November 2013. One week after beginning axitinib, he developed chest pain with sudden onset. The electrocardiogram (ECG), which was recorded during chest pain, demonstrated ST segment elevation in leads II, III, aVF and V3 to V6, reciprocal ST depressions in lead I, aVL, and third-degree atrioventricular block. On physical examination, there were no abnormal findings. The patient was diagnosed with acute myocardial infarction of inferolateral wall, and transthoracic echocardiography showed mildly hypokinetic myocardium (involving the right coronary artery territory), with an estimated left ventricular ejection fraction of 55%. After pretreatment with clopidogrel (600 mg of oral loading dose), aspirin (300 mg, oral) and heparin (10000 U, intravenous), he was immediately transferred to the catheter laboratory for a primary percutanous coronary intervention. Coronary angiography revealed that the right coronary artery (RCA) was totally occluded by a thrombus in the proximal segment, while the left main, the left anterior descending and the circumflex artery showed no significant stenosis. After successful wire crossing in the RCA, the totally occluded lesion was pre-dilated with a 2.5 x 15 mm balloon at 10 atms. Subsequently, 3.0 x 20 mm bare-metal stent was implanted at 15 atms and thrombolysis in myocardial infarction (TIMI) 3 flow was achieved. The patient's symptoms were relieved, and ST elevations on ECG regressed. A week after the procedure, he was discharged from the hospital in a stable condition, with the prescription of clopidogrel 75 mg, aspirin 300 mg, metoprolol 25 mg and atorvastatin 10 mg (all once a day). Axitinib was discontinued immediately after the diagnosis of myocardial infarction and the patient was referred to oncology department of our hospital following discharge, for the arrangement of his chemotherapy drugs.
doi:10.5152/akd.2014.5713 pmid:25163088 fatcat:lbrswj33p5capohnk7ert6vn5q